Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 70, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2020, 4:54 PM CDT for Calhoun County, Crawford County, Sac County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2020, 4:54 PM CDT (21:54 UTC)
- Expired
- Jun 18, 2020, 5:32 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Crawford County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:55 PM CDT | TSTM WND DMG | Odebolt, IA | DELAYED REPORT - TIME ESTIMATED VIA RADAR. KMEG REPORT WITH PICTURE OF LARGE TREES DOWN. |
| Jun 18, 5:00 PM CDT | TSTM WND DMG | Odebolt, IA | DELAYED REPORT - VIA SOCIAL MEDIA. DAMAGE TO SEVERAL SHEET METAL OUTBUILDINGS INCLUDING COLLAPSE OR PARTIAL COLLAPSE OF WALLS AND DAMAGE TO ROOF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043
WUUS53 KDMX 182154
SVRDMX
IAC025-047-161-182245-
/O.NEW.KDMX.SV.W.0070.200618T2154Z-200618T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
454 PM CDT Thu Jun 18 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Sac County in west central Iowa...
Northwestern Calhoun County in west central Iowa...
Northern Crawford County in west central Iowa...
* Until 545 PM CDT.
* At 454 PM CDT, a severe thunderstorm was located over Odebolt, or
12 miles east of Ida Grove, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sac City, Lake View, Odebolt, Black Hawk Lake, Wall Lake, Schaller,
Early, Lytton, Nemaha, Wall Lake Municipal Airport, Sac City
Municipal Airport and Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4251 9539 4256 9534 4256 9475 4253 9469
4215 9523 4224 9532 4247 9532 4248 9539
TIME...MOT...LOC 2154Z 225DEG 34KT 4228 9524
HAIL...1.00IN
WIND...60MPH
$$
Boksa2 follow-up statements
224
WWUS53 KDMX 182223
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
523 PM CDT Thu Jun 18 2020
IAC047-182231-
/O.CAN.KDMX.SV.W.0070.000000T0000Z-200618T2245Z/
Crawford IA-
523 PM CDT Thu Jun 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4256 9517 4256 9476 4247 9480 4233 9501
4235 9516
TIME...MOT...LOC 2221Z 225DEG 34KT 4247 9499
$$
IAC025-161-182245-
/O.CON.KDMX.SV.W.0070.000000T0000Z-200618T2245Z/
Sac IA-Calhoun IA-
523 PM CDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN SAC AND NORTHWESTERN CALHOUN COUNTIES...
At 521 PM CDT, a severe thunderstorm was located near Sac City,
moving northeast at 30 mph and is weakening.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sac City, Early, Nemaha and Sac City Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.
&&
LAT...LON 4256 9517 4256 9476 4247 9480 4233 9501
4235 9516
TIME...MOT...LOC 2221Z 225DEG 34KT 4247 9499
HAIL...1.00IN
WIND...60MPH
$$
Boksa720
WWUS53 KDMX 182232
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
532 PM CDT Thu Jun 18 2020
IAC025-161-182241-
/O.CAN.KDMX.SV.W.0070.000000T0000Z-200618T2245Z/
Sac IA-Calhoun IA-
532 PM CDT Thu Jun 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAC AND
NORTHWESTERN CALHOUN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
LAT...LON 4256 9517 4256 9476 4247 9480 4233 9501
4235 9516
TIME...MOT...LOC 2231Z 225DEG 34KT 4254 9489
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:07 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 18, 2:07 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 207 PM CDT Thu Jun 18 2020 .DISCUSSION.../Tonight through Thursday/ Issued at 205 PM CDT Thu Jun 18 2020 19z surface analysis shows a cold front draped across northwest Iowa into eastern Nebraska, associated with a deep shortwave trough pushing into south central Canada. Convection has percolated in vicinity of the frontal axis for much of the day as the front interacts with a warm, moist airmass and underneath ample kinematic support for ascent aloft. Convective redevelopment is likely later this afternoon and evening. Storms will have a modestly unstable environment to work with, however deep layer shear is meager as the main belt of upper level flow lags behind the front. This will lead to messy storm modes that are quick to become outflow dominant as has been the case with most convective activity to our west so far today. Hi-res models show more robust updrafts producing sporadic strong wind gusts and quickly surging outflows, so cannot rule out a few pulse-like strong to severe storms in western Iowa as storms can tap into surface based instability this evening. Instability and associated severe risk both wane after dark. Showers and thunderstorms continue through the night supported by a strengthening low level jet and enhanced moisture transport intersecting the surface cold front as it slowly progresses south and east. Some localized areas of 1 to 3 inches of rainfall are possible if training of heavier convection occurs, but the antecedent dry conditions suggest the potential for excessive rainfall/flash flooding is low tonight. Model solutions quickly begin to diverge on precipitation chances tomorrow, likely due to difficulties resolving the evolution of convective activity overnight and the implications on where the cold front may stall out. Latest trends have pulled the stalled front further northwest and increases chances for additional rainfall across the area Friday into Friday night. More showers and storms are likely on Saturday as a compact shortwave emerges into the central Plains. Little to no confidence on the location of key mesoscale features, but shear and instability parameters may be favorable enough to support some degree of a severe weather threat. The extent of that threat may hinge on whether we see widespread early day rainfall or if conditions clear out long enough to warm and destabilize the boundary layer. An active weather pattern continues into the first half of next week as an upper level trough slowly migrates toward the Great Lakes Region, placing the local area under northwesterly flow aloft. Several shortwaves round the base of the trough and deliver chances for additional shower and thunderstorm activity. The timing and magnitude of each passing wave in this northwesterly flow pattern is inherently difficult to predict at this time range, but models have been suggesting higher likelihoods for additional rainfall Sunday night into Monday, and then again Wednesday into Thursday. The threat for severe weather will need to be better evaluated in the coming days. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1221 PM CDT Thu Jun 18 2020 VFR conditions prevail through at least 00z Friday. -TSRA activity slowly moves through central Iowa this evening and overnight. Temporary restrictions to mvfr or ifr and gusty winds are possible with the strongest storms, but confidence in occurrence is not high enough to include mention in the TAF at this time. MVFR or IFR cigs follow later tonight and into Friday morning. Showers and some isolated thunder may hang around southern terminals such as KDSM and KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Jun 18, 2:13 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 213 PM CDT Thu Jun 18 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-191915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 213 PM CDT Thu Jun 18 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms become more widespread across western Iowa late this afternoon and evening, then spread east across central Iowa late this evening and overnight. A few storms may be strong to severe this evening producing damaging winds. Pockets of heavier rainfall may occur through the overnight hours, but any flash flood threat would likely be confined to urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast Friday and Saturday. The severe threat looks to remain marginal, but confidence in the extent of the threat is low. Thunderstorms may be efficient rainfall producers, which could lead to flooding concerns if any areas experience multiple rounds of heavy rainfall through the weekend. Thunderstorms are possible again Sunday night into Monday. The severe threat is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed if storms become severe later this afternoon and evening. Rainfall reports will be beneficial.
In the hours before
Special weather statement, Jun 18, 4:10 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
410 PM CDT Thu Jun 18 2020
IAZ033-044-182215-
Sac IA-Crawford IA-
410 PM CDT Thu Jun 18 2020
...STRONG STORMS CAPABLE OF STRONG WIND GUSTS ARE MOVING IN...
At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ute to near Dunlap. Movement was northeast
at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Denison, Dunlap, Schleswig, Manilla, Dow City, Charter Oak, Vail,
Kiron, Deloit, Ricketts, Arion, Buck Grove, Aspinwall and Denison
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines.
&&
LAT...LON 4220 9567 4221 9560 4221 9532 4225 9532
4228 9515 4186 9509 4186 9562 4216 9567
TIME...MOT...LOC 2108Z 237DEG 26KT 4205 9566 4182 9557
BoksaThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:10 PM CDT | Special Weather Statement | DMX | Crawford | 65 min |
| Jun 18, 5:54 PM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth, Webster | 51 min |
| Jun 18, 5:58 PM CDT | Special Weather Statement | DMX | Humboldt, Kossuth, Webster | 62 min |
| Jun 18, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Pocahontas | 22 min |
| Jun 18, 6:39 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago, Worth | 81 min |
| Jun 18, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.